Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Bismarck, ND

June 2, 2017Kidder County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 2, 2017, 6:56 PM CDT for Kidder County, Stutsman County, North Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2017, 6:56 PM CDT (23:56 UTC)
Expired
Jun 2, 2017, 8:00 PM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kidder County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 98 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:00 PM CDTHAIL 15 Nw Crystal Springs, NDMOSTLY SMALL HAIL WITH A COUPLE OF QUARTER SIZE PIECES REMAINING ON THE DRIVEWAY. ESTIMATED WIND SPEEDS 45 TO 50 MPH. TIME ESTIMATED FROM RADAR. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

809 
WUUS53 KBIS 022356
SVRBIS
NDC043-093-030100-
/O.NEW.KBIS.SV.W.0006.170602T2356Z-170603T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
656 PM CDT FRI JUN 2 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  East central Kidder County in south central North Dakota...
  West central Stutsman County in southeastern North Dakota...

* Until 800 PM CDT

* At 655 PM CDT, a severe thunderstorm was located 5 miles north of
  Tappen, or 14 miles northeast of Steele, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Medina around 750 PM CDT. 

Other locations impacted by this severe thunderstorm include Chase
Lake and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4685 9970 4704 9972 4710 9933 4697 9919
      4687 9933
TIME...MOT...LOC 2355Z 273DEG 15KT 4695 9964 

HAIL...1.00IN
WIND...60MPH
 
$$

abeling
3 follow-up statements
969 
WWUS53 KBIS 030016
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
716 PM CDT FRI JUN 2 2017

NDC043-093-030100-
/O.CON.KBIS.SV.W.0006.000000T0000Z-170603T0100Z/
Kidder ND-Stutsman ND-
716 PM CDT FRI JUN 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR EAST CENTRAL KIDDER AND WEST CENTRAL STUTSMAN COUNTIES...

At 715 PM CDT, a severe thunderstorm was located 8 miles northwest of
Medina, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Medina around 735 PM CDT. 

Other locations impacted by this severe thunderstorm include Chase
Lake and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4685 9970 4704 9972 4710 9933 4697 9919
      4687 9933
TIME...MOT...LOC 0015Z 272DEG 20KT 4695 9946 

HAIL...1.00IN
WIND...60MPH
 
$$

waa
340 
WWUS53 KBIS 030040
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
740 PM CDT FRI JUN 2 2017

NDC043-030049-
/O.CAN.KBIS.SV.W.0006.000000T0000Z-170603T0100Z/
Kidder ND-
740 PM CDT FRI JUN 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KIDDER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

LAT...LON 4687 9933 4686 9945 4698 9945 4698 9946
      4701 9946 4710 9933 4697 9919
TIME...MOT...LOC 0039Z 189DEG 33KT 4690 9937 

$$

NDC093-030100-
/O.CON.KBIS.SV.W.0006.000000T0000Z-170603T0100Z/
Stutsman ND-
740 PM CDT FRI JUN 2 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WEST CENTRAL STUTSMAN COUNTY...

At 739 PM CDT, a severe thunderstorm was located near Medina, moving
north at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of west
central Stutsman County, including the following locations: Chase
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4687 9933 4686 9945 4698 9945 4698 9946
      4701 9946 4710 9933 4697 9919
TIME...MOT...LOC 0039Z 189DEG 33KT 4690 9937 

HAIL...1.00IN
WIND...60MPH
 
$$

waa
424 
WWUS53 KBIS 030052
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
752 PM CDT FRI JUN 2 2017

NDC093-030102-
/O.EXP.KBIS.SV.W.0006.000000T0000Z-170603T0100Z/
Stutsman ND-
752 PM CDT FRI JUN 2 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL STUTSMAN COUNTY
WILL EXPIRE AT 800 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4687 9933 4686 9945 4698 9945 4698 9946
      4701 9946 4710 9933 4697 9919
TIME...MOT...LOC 0052Z 273DEG 15KT 4690 9930 

$$

waa

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:29 PM CDT, 27 minutes earlier.

Area forecast discussion, Jun 2, 6:29 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
629 PM CDT Fri Jun 2 2017

.UPDATE...

Issued at 629 PM CDT Fri Jun 2 2017

CAMs performed fairly well for our convective event this afternoon
and evening. For this update I trimmed POPs based on latest radar
imagery and near term trends. Will maintain severe wording in the
grids for now with still a few robust storms and plenty of
instability. Other hourly weather elements were also tweaked
based on latest observations. Pressure rises in the wake of the
trough producing an hour or two of gusty winds from the
west/northwest, which should wind down over the next couple of
hours. For this I bumped winds, again based on latest sfc obs,
eastward trend, and high res model output.

&&

.SHORT TERM...(This evening through Saturday)

Issued at 259 PM CDT Fri Jun 2 2017

Forecast highlights in the short term period will be thunderstorm
chances (some strong to severe) this afternoon and evening over
south central and eastern parts of North Dakota.

Currently, upper ridge axis moving into the Upper Mississippi
Valley ahead of a mid level S/WV over the Western Dakotas.
Surface trough/frontal boundary moving east into central North
Dakota at the moment. Ahead of the trough, thermal ridge
extending north with 29-31C 925MB temperatures poking northward
from far south central ND north-northeast into the Turtle Mountain
region. Temperatures climbing into the 90s along this warm air
surge, with Bismarck already breaking a record (92 set in 1948)
with a reading of 95F thus far today (as of this writing). Also
accompanying the warm air is a very moist airmass with sfc
dewpoint temperatures into the lower 60s. Resultant MUCAPE ranges
from 3-5K J/KG over much of central and into eastern parts of the
state. CU towers starting to form east of the office as we reach
our convective temperatures. As noted in previous discussions,
lack of shear will result in mainly pulse thunderstorms with
marginally severe hail and/or wind possible from far south central
ND east to the James River Valley and north to the Turtle
Mountain area this afternoon through mid evening. SPC earlier
upgrading this area into a slight risk for severe weather and
continues to be very reasonable.

We still expect storms to initiate over south central ND as per
latest CAMs, with storms developing/moving north/northeast along
the front as it continues eastward. Timing favorable for
development also continue to be around the 20-21Z timeframe. By
06Z tonight all precipitation should be over as a dry westerly
flow spreads stable air from west to east across the region.

Breezy day for Saturday as a potent mid level low moves east
across south central Canada. Not much cooling behind today's
front, with highs still forecast in the 80s for tomorrow.

.LONG TERM...(Saturday night through Friday)

Issued at 259 PM CDT Fri Jun 2 2017

Ridging slowly redevelops into the Northern Plains into Monday,
followed by another mid level S/WV trough/closed low Monday night
into Tuesday. This pattern will favor dry conditions through
Monday daytime, then increasing chances for precipitation Monday
night into Tuesday. Models have come in a tad wetter for Monday
night so this is promising given our dry conditions of late.
Northwest flow aloft then develops followed by ridging for the
remainder of the extended period. Temperatures will remain
warm/about 10-15 degrees above normal for the weekend, followed by
a slight cooling trend early next week. Warmer weather would then
be favored mid-late week when ridging is again advertised.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)

Issued at 108 PM CDT Fri Jun 2 2017

A cold front will move across central North Dakota this afternoon
and early evening. Isolated to scattered thunderstorms are
possible ahead of the front, including Bismarck, Minot and
Jamestown. The most favored areas will be east of Bismarck and
Minot, and the chances for Jamestown will likely be in the
evening. Therefore will just add a VCTS for these locations. Will
update as needed. Gusty west to northwest winds of 15 to 30 mph
are expected behind the cold front, especially at KDIK and KISN
this afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...NH
SHORT TERM...NH
LONG TERM...NH
AVIATION...TWH
Hazardous weather outlook, Jun 2, 6:20 PM CDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
620 PM CDT Fri Jun 2 2017

NDZ005-013-022-023-025-035>037-045>048-050-051-032330-
Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
620 PM CDT Fri Jun 2 2017 /520 PM MDT Fri Jun 2 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will continue early this evening across
far south central and portions of eastern North Dakota. A few
storms could be severe with gusty winds and large hail. The threat
for thunderstorms will diminish through the evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in weather reports to NWS
Bismarck at 1-800-247-0212. You can also submit reports or
pictures on our Facebook or Twitter pages, and also via our on-
line reporting form at www.weather.gov/bis.

NDZ001>004-009>012-017>021-031>034-040>044-032330-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-
Morton-Slope-Hettinger-Grant-Bowman-Adams-
620 PM CDT Fri Jun 2 2017 /520 PM MDT Fri Jun 2 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 2, 5:18 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT FRI JUN 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             4 WNW MEDINA            46.92N 99.38W
06/02/2017  E0.88 INCH       STUTSMAN           ND   PUBLIC

&&

NJH
Local storm report, Jun 2, 5:47 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
547 PM CDT FRI JUN 2 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             1 N MEDINA              46.90N 99.30W
06/02/2017  M1.00 INCH       STUTSMAN           ND   NWS EMPLOYEE

            NWS SAN DIEGO EMPLOYEES REPORT. QUARTER HAIL
            JUST NORTH OF MEDINA.

&&

NJH
Special weather statement, Jun 2, 6:11 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Bismarck ND
611 PM CDT FRI JUN 2 2017

NDZ047-022345-
Logan ND-
611 PM CDT FRI JUN 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LOGAN
COUNTY UNTIL 645 PM CDT...

At 610 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Streeter to 8 miles southeast of Napoleon.
Movement was northeast at 20 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

These storms will remain over mainly rural areas of northwestern
Logan County.

LAT...LON 4639 9976 4663 9955 4663 9935 4644 9954
TIME...MOT...LOC 2310Z 224DEG 19KT 4668 9942 4646 9961

abeling
Special weather statement, Jun 2, 6:12 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
612 PM CDT FRI JUN 2 2017

NDZ045-046-030000-
Sioux ND-Emmons ND-
612 PM CDT FRI JUN 2 2017

...A LINE OF THUNDERSTORMS WILL AFFECT EASTERN SIOUX AND
SOUTHWESTERN EMMONS COUNTIES UNTIL 700 PM CDT...

At 610 PM CDT, thunderstorms were located along a line extending
from near Fort Yates to 10 miles southwest of Selfridge. Movement
was north at 20 mph.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Fort Yates, Selfridge and Cattail Recreation Area.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4595 10138 4632 10089 4613 10031 4594 10065
TIME...MOT...LOC 2310Z 199DEG 36KT 4607 10071 4590 10117

HAMILTON
Special weather statement, Jun 2, 6:17 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
617 PM CDT FRI JUN 2 2017

NDZ036-030000-
Kidder ND-
617 PM CDT FRI JUN 2 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KIDDER COUNTY UNTIL 700
PM CDT...

At 616 PM CDT, a strong thunderstorm was located 10 miles north of
Steele, moving east at 15 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Robinson and Horsehead Lake.

LAT...LON 4694 10000 4705 9998 4720 9965 4694 9964
TIME...MOT...LOC 2316Z 265DEG 12KT 4700 9990

HAMILTON
Special weather statement, Jun 2, 6:53 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Bismarck ND
653 PM CDT FRI JUN 2 2017

NDZ023-030045-
Wells ND-
653 PM CDT FRI JUN 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WELLS COUNTY
UNTIL 745 PM CDT...

At 652 PM CDT, strong thunderstorms were located along a line
extending from 9 miles southwest of Oberon to 7 miles west of Cathay.
Movement was east at 15 mph.

Nickel size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Fessenden, Cathay, Sykeston, Bremen, Hamberg, Emrick and Heaton.

LAT...LON 4733 9974 4784 9956 4785 9953 4785 9930
      4784 9929 4767 9930 4767 9927 4759 9927
      4752 9928 4741 9927
TIME...MOT...LOC 2352Z 254DEG 8KT 4785 9937 4752 9955

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:08 PM CDTSpecial Weather StatementBISKidder22 min
Jun 2, 3:21 PM CDTSevere Thunderstorm WarningBISKidder39 min
Jun 2, 3:32 PM CDTSpecial Weather StatementBISRolette28 min
Jun 2, 3:58 PM CDTSevere Thunderstorm WarningBISKidder, Wells41 min
Jun 2, 4:29 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman61 min
Jun 2, 5:27 PM CDTSevere Thunderstorm WarningBISStutsman63 min
Jun 2, 6:11 PM CDTSpecial Weather StatementBISLogan34 min
Jun 2, 6:12 PM CDTSpecial Weather StatementBISSioux48 min
Jun 2, 6:17 PM CDTSpecial Weather StatementBISKidder43 min
Jun 2, 6:28 PM CDTSevere Thunderstorm WarningBISStutsman62 min
Jun 2, 6:53 PM CDTSpecial Weather StatementBISWells52 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.